Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 96, NWS St. Louis, MO

May 19, 2005Greene County, Macoupin County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 19, 2005, 9:24 PM CDT for Greene County, Macoupin County, Illinois. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2005, 9:24 PM CDT (02:24 UTC)
Expired
May 19, 2005, 10:15 PM CDT
In force
51 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Greene County, IL, Macoupin County, IL

The radar

The Lincoln radar (KILX), 99 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 6:20 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2005-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2005-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2826 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 200224
SVRLSX
ILC061-117-200315-
/O.NEW.KLSX.SV.W.0096.050520T0224Z-050520T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
924 PM CDT THU MAY 19 2005

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GREENE COUNTY IN SOUTHWEST ILLINOIS
  MACOUPIN COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 1015 PM CDT

* AT 919 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES NORTHWEST OF ATHENSVILLE...OR ABOUT 11
  MILES NORTHEAST OF WHITE HALL...AND MOVING SOUTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PALMYRA
  CARLINVILLE
  GILLESPIE
  BENLD

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3962 9019 3950 9036 3904 8978 3945 8971

$$

GLASS
2 follow-up statements
000 
WWUS53 KLSX 200245
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
945 PM CDT THU MAY 19 2005

ILC061-200255-
/O.CAN.KLSX.SV.W.0096.000000T0000Z-050520T0315Z/
GREENE IL-
945 PM CDT THU MAY 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR GREENE COUNTY IS CANCELLED...

LAT...LON 3952 9015 3930 9016 3904 8978 3945 8971

$$

ILC117-200315-
/O.CON.KLSX.SV.W.0096.000000T0000Z-050520T0315Z/
MACOUPIN IL-
945 PM CDT THU MAY 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1015 PM CDT FOR
MACOUPIN COUNTY...

AT 939 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL
OVER HETTICK...MOVING SOUTHEAST AT 45 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
NILWOOD...CARLINVILLE...STANDARD CITY AND GILLESPIE.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3952 9015 3930 9016 3904 8978 3945 8971

$$

GLASS
000 
WWUS53 KLSX 200305
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1004 PM CDT THU MAY 19 2005

ILC117-200315-
/O.CON.KLSX.SV.W.0096.000000T0000Z-050520T0315Z/
MACOUPIN IL-
1004 PM CDT THU MAY 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1015 PM CDT FOR
MACOUPIN COUNTY...

AT 1002 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL
OVER CARLINVILLE...MOVING SOUTHEAST AT 40 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
GILLESPIE AND BENLD.

HAIL UP TO THE SIZE OF NICKELS HAS BEEN REPORTED JUST NORTHWEST OF 
CARLINVILLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF 
THIS IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3952 9015 3930 9016 3904 8978 3945 8971

$$

GLASS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 1:45 PM CDT, 7 hours 39 minutes earlier.

Area forecast discussion, May 19, 1:45 PM CDT, 7 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
145 PM CDT THU MAY 19 2005

.DISCUSSION...
SCT TSRA OVR THE SERN PTN OF THE CWA ATTM ALNG A SFC TROF AND IN
REGION OF FAVORABLE TEMP AND MOISTURE ADVCTN ALNG AXIS OF 25 KT SWLY
LLJ.  MSAS DATA AT 18Z SHOWS SFC LI VALUES HAVE DROPPED TO -6 TO -7
ALNG THE SFC TROF...ALTHOUGH THE BEST SFC MOISTURE CNVG ALNG THIS
TROF IS MAINLY E OF THE CWA.  MOST OF THESE TSRA SHOULD PUSH SE OF
THE CWA LTR THIS AFTN.  ANOTHER ROUND OF SCT TSRA SHOULD DVLP AND
MOVE THRU THE CWA THIS EVNG ALNG/AHD OF CDFNT WHICH CURRENTLY EXTDS
FM SFC LOW OVR WRN WI SW THRU NWRN MO.  THIS CDFNT WILL MOV SEWD
THRU THE CWA AS MID-UPR LVL LOW OVR WRN WI MOVS SEWD THRU NERN IL
AND INTO IN WITH A RELATIVELY STG VORT MAX ON THE WRN PERIPHERY OF
THE LOW MOVG SEWD THRU IL.  SCT TSRA HAVE ALREADY DVLPD OVR ERN IA
AND NRN IL ALNG AND AHD OF THIS CDFNT.  A FEW SVR TSRA POSSIBLE THIS
EVNG AS DP LYR SHEAR INCRS AS MID LVL WND MAX ON THE WRN PTN OF THE
MID-UPR LVL LOW MOVS SEWD THRU THE AREA AND COLDER MID LVL TEMPS
DESTABILIZE ATMOSPHERE.  ETA MDL SHOWS PLENTY OF LOW-MID LVL
MOISTURE AND INSTABILITY CONTS INTO LATE TGT ALNG THIS CDFNT WITH K
INDICES OF ARND 40 AND SFC LI VALUES OF ARND -6 JUST SW OF STL AT
06Z FRI.  PLAN TO PUT THE HIGHEST POPS OVR THE SRN AND ERN PTN OF
THE CWA TGT.  PCPN SHOULD MOV SE OF THE CWA BY SAT MRNG AS MID-UPR
LVL TROF AXIS MOVS SE OF THE CWA AND 850 MB CAA INCRS OVR CWA BHND
850 MB LOW AND 850 MB DWPTS DCRS FM NW TO SE.  SHOULD SEE SCT
DIURNAL CU TOMORROW...IT APRS THAT THE GFS MDL IS A LTL OVERDONE
WITH LOW LVL MOISTURE AND HENCE A LTL TOO COOL ON MAX TEMPS.  NEXT
CHC OF PCPN SAT NGT AND SUN...ALTHOUGH I WILL KEEP POPS FAIRLY LOW
AS BEST POTENTIAL OF CONVECTION SHOULD BE NE OF THE CWA CLOSER TO
MID-UPR LVL TROF AND WHERE STGST 850 MB WAA...THETA E ADVCTN AND
MOISTURE CNVG ON NOSE OF SWLY LLJ WILL EXIST...AND ALSO SW OF CWA NR
SFC WAVE ALNG CDFNT.  ETA MDL DEPICTS ONLY WK SFC MOISTURE CNVG OVR
CWA ALNG CDFNT ON SUN AS IT MOVS SEWD THRU THE AREA.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.

&&

GKS
Hazardous weather outlook, May 19, 3:41 PM CDT, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
341 PM CDT THU MAY 19 2005

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-201100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
341 PM CDT THU MAY 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND
EASTERN MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
TONIGHT. A WIND SHIFT BOUNDARY ACROSS SOUTHEAST MISSOURI AND SOUTHERN
ILLINOIS WILL BE THE FOCUS FOR THUNDERSTORMS THROUGH THE EARLY
EVENING HOURS.  FURTHER NORTH...A COLD FRONT WILL MOVE SOUTHEAST OUT
OF IOWA INTO NORTHERN MISSOURI AND WESTERN ILLINOIS THIS EVENING...
SERVING AS A FOCUS FOR ADDITIONAL THUNDERSTORMS.  ANY OF THE
STORMS COULD BECOME SEVERE...CAPABLE OF PRODUCING DAMAGING WIND GUSTS
IN EXCESS OF 60 MPH AND HAIL UP TO 2 INCHES IN DIAMETER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTHEAST MISSOURI AND
WEST CENTRAL ILLINOIS ON SATURDAY NIGHT...AND ACROSS THE ENTIRE AREA
ON SUNDAY.

ANOTHER STORM SYSTEM WILL AFFECT THE REGION MIDWEEK BRINGING A
CHANCE OF THUNDERSTORMS ON WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

GLASS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 10:13 PM CDTSevere Thunderstorm WarningLSXBond, Macoupin, Madison, Montgomery47 min
May 19, 11:01 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Madison44 min
May 19, 11:11 PM CDTSevere Thunderstorm WarningLSXMadison34 min
May 19, 11:42 PM CDTSevere Thunderstorm WarningLSXMonroe, Saint Clair39 min
May 20, 12:19 AM CDTSevere Thunderstorm WarningLSXMonroe28 min
May 20, 12:40 AM CDTSevere Thunderstorm WarningLSXRandolph32 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.